Carbimazole

I'm sure thus has been asked before. Im in need of a pick me up and wondered if there are any positive stories re carbimazole and weight gain. I was diagnosed with graves disease 5 weeks ago, and I've since then started piling on the weight. If I have a strict diet and exexercise program is it possible to maintain my weight? I'm currently overweight and all in info I've read re carbimazole has put me off taken it to the extent I'm very nearly going to stop.

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

3 Replies

oldestnewest
  • Welcome to the forum, Sophannah.

    Some hyperthyroid patients gain weight with or without Carbimazole. If you stop taking Carbimazole your thyroid levels will rise and you may continue gaining weight anyway. High FT4 and high FT3 put a considerable strain on your heart, can cause osteoporosis and joint pain, and may make your hair fall out. Many people find that thyroid levels regulate 12-18 months after taking Carbimazole and they may be weaned off to try for remission.

    thyroiduk.org.uk/tuk/about_...

  • Hi. I had graves and was treated with the second choice drug - ptu - as I developed hives on the carb after a few weeks. I've always been naturally slim and weight gain was one of my worries but I was more or less my usual weight on it. I had lost maybe 1/2 to 3/4 stone before diagnosis and I put that weight back on and perhaps ever so slightly more when I started treatment. I was pleased to put that weight back on as I felt far too skinny. However, my worries about endless weight gain were not realised and my weight stabilised very quickly to its usual level. Best wishes.

  • I appreciate your replies. I left the above garbled message quickly before work. I'm generally feeling a bit down in the dumps today. I was told I had graves disease, had never heard of it before...given a prescription and sent on my way. My levels are very low, just slightly out the ordinary and have been for the best part of a year. Ive had no real symptoms other than hot flushes here n there. But now I'm taking this medication 10mg carbimazole and since then other symptoms have started. I'm sore all over but more so in my arms n shoulders, I'm putting on weight and feeling miserable. Wish I had never mentioned flushes to the doctor now!

    Anyway thought I'd ask about the weight gain as that does bother me, Id rather stop the medication and go back to a few flushes than put up with this pain and weight gain. I thought you were meant to loose?

    Sorry for the ramble, feeling blue and thank you for my warm welcome 😀 I'm glad to meet people who understand. To date, folk I've mentioned it too have never heard of graves

You may also like...